Alert archive / Nevada / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 2, NWS Elko, NV
NWS Elko, NV issued this severe thunderstorm warning at May 6, 2016, 1:32 PM PDT for Humboldt County, Nevada. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 6, 2016, 1:32 PM PDT (20:32 UTC)
- Expired
- May 6, 2016, 2:00 PM PDT
- In force
- 28 min
- Issued by
- NWS Elko, NV
- Area
- Storm-based polygon
County Humboldt County, NV
The radar
The Elko radar (KLRX), 77 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 8.5 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 830 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 222 m²/s²
- 0-3 km storm-relative helicity
- 348 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
066 WUUS55 KLKN 062032 SVRLKN NVC013-062100- /O.NEW.KLKN.SV.W.0002.160506T2032Z-160506T2100Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ELKO NV 132 PM PDT FRI MAY 6 2016 THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL HUMBOLDT COUNTY IN NORTHWESTERN NEVADA... * UNTIL 200 PM PDT * AT 132 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 21 MILES NORTHEAST OF GOLCONDA... AND MOVING NORTHWEST AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... ADAM PEAK...TWIN CREEKS MINE AND PARADISE HILL SUMMIT. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4124 11711 4104 11728 4125 11792 4154 11765 TIME...MOT...LOC 2032Z 124DEG 20KT 4121 11727 $$ 91
1 follow-up statement
429 WWUS55 KLKN 062049 SVSLKN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 149 PM PDT FRI MAY 6 2016 NVC013-062100- /O.CON.KLKN.SV.W.0002.000000T0000Z-160506T2100Z/ HUMBOLDT NV- 149 PM PDT FRI MAY 6 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM PDT FOR EAST CENTRAL HUMBOLDT COUNTY... AT 149 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 14 MILES SOUTH OF PARADISE VALLEY...MOVING NORTHWEST AT 30 MPH. LOCATIONS IMPACTED INCLUDE... ADAM PEAK...TWIN CREEKS MINE AND PARADISE HILL SUMMIT. LAT...LON 4124 11711 4104 11728 4125 11792 4154 11765 TIME...MOT...LOC 2049Z 119DEG 26KT 4129 11749 $$ 91
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 2:19 AM PDT, 11 hours 13 minutes earlier.
Area forecast discussion, May 6, 2:19 AM PDT, 11 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ELKO NV 219 AM PDT FRI MAY 6 2016 .SYNOPSIS...A LOW PRESSURE SYSTEM WILL SLOWLY MOVE THROUGH THE GREAT BASIN OVER THE NEXT SEVERAL DAYS. SHOWERS AND THUNDERSTORMS WILL LAST THROUGH THE WEEKEND WITH IMPROVING CONDITIONS EXPECTED BY MONDAY. && .SHORT TERM...TODAY THROUGH SUNDAY. A MOIST LOW PRESSURE SYSTEM IS NOW MOVING IN OFF THE PACIFIC. CONVECTION IS EVIDENT ON TWO OF THE MORE DISTINGUISHABLE SPOKES...ONE DOWN NEAR SAN DIEGO AND THE OTHER OVER THE SIERRAS NEAR BISHOP CALIFORNIA. SOME THUNDERSTORMS ERUPTED AROUND A STRONG WEST-MOVING H7 VORT LAST EVENING AS IT WRAPPED ITSELF BACK AROUND THE UPPER LOW. HEAVY RAIN WAS REPORTED IN KLOL FROM THE CELLS THAT PRODUCED THOSE STRIKES. THE MODELS ARE IN VERY GOOD AGREEMENT DEPICTING THAT A VERY PROGRESSIVE LOW PRESSURE SYSTEM WILL MOVE THROUGH CALIFORNIA AND NEVADA EN ROUTE TO THE MIDDLE OF THE COUNTRY. A WET AND COOL WEEKEND IS IN STORE. MODEL AGREEMENT PROPOSES THE LOW CENTER WILL MOVE INLAND AROUND LOS ANGELES TODAY...OPEN UP AS A TROUGH WITH A POSSIBLE TWIN-LOW CIRCULATION BY SATURDAY...THEN ACCELERATE PAST THE 4-CORNERS AREA OF THE COUNTRY BY SUNDAY. AS THE MOIST CORE ROUNDS THE FOOT OF THE SIERRAS THIS AFTERNOON...THERE WILL BE A GOOD SOUTHERLY FETCH OF MOISTURE FOR WHITE PINE COUNTY INITIALLY. INSTABILITY PEAKS TODAY AHEAD OF THE LOW FEATURE AND THUNDERSTORM ACTIVITY COULD REACH SCATTERED COVERAGE IN MOST PARTS OF THE GREAT BASIN. SOME STORMS MAY BE SEVERE ACROSS ELKO COUNTY TODAY...PRODUCING STRONG OUTFLOW WINDS AND HAIL. SIGNIFICANT WRAP-AROUND MOISTURE WILL BE AVAILABLE FOR NORTHERN NEVADA LATE THIS AFTERNOON THROUGH SATURDAY AS THE LOW MOVES ACROSS THE TIP OF THE SILVER STATE AND EVOLVES OUT OF ITS CLOSED POSTURE. BY SUNDAY THE MOISTURE TAP WILL HAVE ALL BUT DISINTEGRATED. THERE WILL BE A RECURRENCE OF THUNDERSTORMS WITH THE UNSTABLE AIR MASS HOWEVER ISOLATED WILL BE MORE OF THE TYPE OF PATTERN EXPECTED. .LONG TERM...SUNDAY NIGHT MONDAY THROUGH NEXT FRIDAY. OVERALL...PATTERN TURNS MORE QUIET BUT NOT NECESSARY COMPLETELY DRY WITH TEMPS SLOWLY WARMING ABOVE AVERAGE. SPECIFICALLY...A FRONTAL SYSTEM THAT DUG SOUTH TOWARDS THE CW FROM PACIFIC NW AND DRUG A COLD FRONT THROUGH AREA ON MONDAY AFTERNOON AND EVENING WILL BE PUSHING EAST OF THE STATE MONDAY NIGHT. AFTER A FEW SHOWERS MONDAY AFTERNOON IN EASTERN NV...A SHOWER OR TWO IS POSSIBLE DURING THE OVERNIGHT HOURS...BUT MOST OF THE AREA SHOULD BE DRY AS THE UPPER LEVEL AND SFC FLOWS TURN AROUND TO THE NORTH TO NORTHWEST. ALTHOUGH THE FRONT PASSES THROUGH FAIRLY QUICKLY...THE DRY AND COOLER CP AIRMASS TAKES ITS TIME TO WORK ENOUGH SOUTH TO COMPLETELY TURN OFF THE SHOWER CHANCES ON TUESDAY. EVEN SO...CHANCES ARE STILL VERY MINIMAL. BY WEDNESDAY...500MB HEIGHTS RISE SLIGHTLY BUT UPPER LEVEL FLOW REMAINS OUT OF THE NORTH. PWATS/K INDEX FALLS BELOW .3 INCHES/15 FOR MOST AREAS...THUS ENDING SHOWERS CHANCES. ON THURSDAY...THE 500MB LOW THAT SWUNG THE COLD FRONT THROUGH THE AREA ON MONDAY LIFTS INTO THE NORTHERN PLAINS AND PULLS SOUTHWARD ANOTHER FRONTAL SYSTEM INTO ID AND MT. THIS 500MB TROF AND ASSOCIATED COLD FRONT HIT THE NV/ID STATE LINE BY FRIDAY...GENERATING SOME ISOLATED SHOWERS IN MAINLY EASTERN NV LATE FRIDAY AFTERNOON. ONCE AGAIN THIS TRAJECTORY DOES NOT BODE WELL FOR MOISTURE. PWATS/K INDEX BARELY GET ABOVE .45 INCHES/25 SO KEPT POPS VERY LOW. NOW THIS IS BASED MAINLY ON THE GFS AND GFS ENSEMBLE MEAN SOLUTION. THE EC DOES NOT AGREE AS IT MAINTAINS WEAK RIDGING IN PLACE ON FRIDAY WITH A CLOSED OFF 500MB WELL OFFSHORE OF NORTHERN CA. IT DOES HOWEVER GENERATE SOME CONVECTION OVER THE AREA DUE TO THE WEAK DIFFLUENCE ALOFT. GIVEN THESE DIFFERENCES KEPT POPS BELOW 15% FOR FRIDAY. AS FOR TEMPS...AFTER A BRIEF COOL DOWN TO AVERAGE TEMPS ON TUESDAY (60S TO NEAR 70) DUE TO NORTHERLY FLOW AT THE SFC...HIGH TEMPS WARM TO ABOVE AVERAGE FOR THE REST OF THE PERIOD (70S TO LOW 80S). OVERNIGHT LOWS ARE EXPECTED IN THE 30S THROUGH THURSDAY MORNING WITH MAINLY 40S THEREAFTER. AS FOR WINDS....AFTER WEST TO SOUTHWEST WINDS ON MONDAY...THEY TURN TO THE NORTH AND REMAIN THAT DIRECTION THROUGH WEDNESDAY. AFTER FAIRLY LIGHT AND VARIABLE...THEY INCREASE OUT OF THE NW BEHIND THE NEXT FRONT PASSAGE LATE FRIDAY NIGHT. MUCH LOWER CONFIDENCE WITH THE LAST PART OF THAT STATEMENT DUE TO MODEL DIFFERENCES. THEY SHOULD HOWEVER INCREASE IN SPEED BY FRIDAY. && AVIATION... VFR CONDITIONS EXPECTED. SHOWER AND THUNDERSTORM CHANCES INCREASE AT SITES TODAY WITH HIGHEST CHANCES AT KWMC....HOWEVER DUE TO ATMOSPHERIC MOISTURE BEING SO-SO...NOT CONFIDENT ENOUGH TO PUT TS DIRECTLY ON ANY OF THE FOURS SITES. STRONG SOUTHERLY WINDS ARE EXPECTED TODAY AND TOMORROW. && .HYDROLOGY...HIGH STREAM FLOWS WILL CONTINUE THIS WEEK DUE TO WARMER TEMPERATURES AND SUBSEQUENT MELTING OF SNOW FROM HIGHER ELEVATIONS. SOME SMALLER CREEKS RUNNING OFF THE MOUNTAINS MAY EXCEED BANKFULL...ESPECIALLY ACROSS ELKO COUNTY. THE JARBIDGE RIVER AND LAMOILLE CREEK ARE CONTINUING TO RISE AND HAVE BEEN PEAKING IN THE EVENING HOURS EACH DAY. HIGH FLOWS IN OR NEAR SMALL STREAMS MAY CAUSE SOGGY OR ERODED SECONDARY ROADWAYS THAT COULD MAKE THEM IMPASSABLE AT TIMES. && .LKN WATCHES/WARNINGS/ADVISORIES... NONE. && 92/85/85
Hazardous weather outlook, May 6, 9:38 AM PDT, 3 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ELKO NV 938 AM PDT FRI MAY 6 2016 NVZ030-031-033>041-070500- HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-SOUTHEASTERN ELKO COUNTY- RUBY MOUNTAINS/EAST HUMBOLDT RANGE-WHITE PINE COUNTY- NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY- SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY- SOUTHWESTERN ELKO COUNTY-SOUTH CENTRAL ELKO COUNTY- NORTHWESTERN NYE COUNTY-NORTHEASTERN NYE COUNTY- 938 AM PDT FRI MAY 6 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NEVADA...NORTH CENTRAL NEVADA...NORTHEAST NEVADA...NORTHWEST NEVADA AND SOUTH CENTRAL NEVADA. .DAY ONE...TODAY AND TONIGHT. ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP TODAY ACROSS NORTHERN AND CENTRAL NEVADA AND CONTINUE INTO THE EVENING HOURS. THE STRONGEST STORMS ARE EXPECTED ACROSS NORTHERN NEVADA. SOME STORMS WILL PRODUCE STRONG GUSTY WINDS, SMALL HAIL, AND HEAVY RAIN. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE WEEKEND, THEN A DRYING TREND WILL BEGIN ON MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO STANDARD OPERATING PROCEDURE.
In the hours before
Special weather statement, May 6, 12:09 PM PDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 1209 PM PDT FRI MAY 6 2016 NVZ031-036-062000- NORTHERN ELKO COUNTY NV- NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY NV- 1209 PM PDT FRI MAY 6 2016 ...SPECIAL WEATHER STATEMENT... AT 1208 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR EMIGRANT PASS...MOVING NORTHWEST AT 25 MPH. WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... EMIGRANT PASS. LAT...LON 4070 11616 4058 11633 4090 11678 4108 11651 TIME...MOT...LOC 1908Z 139DEG 23KT 4070 11631 CEC
Special weather statement, May 6, 1:12 PM PDT, 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 112 PM PDT FRI MAY 6 2016 NVZ030-031-036-062100- NORTHERN ELKO COUNTY NV- NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY NV- HUMBOLDT COUNTY NV- 112 PM PDT FRI MAY 6 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LANDER...NORTHERN EUREKA...EAST CENTRAL HUMBOLDT AND WEST CENTRAL ELKO COUNTIES UNTIL 200 PM PDT... AT 111 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 16 MILES SOUTH OF MIDAS...MOVING NORTHWEST AT 25 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ADAM PEAK...CHIMNEY DAM RESERVOIR AND TWIN CREEKS MINE. LAT...LON 4103 11655 4080 11679 4122 11780 4157 11734 TIME...MOT...LOC 2011Z 128DEG 38KT 4101 11677 91
Special weather statement, May 6, 1:19 PM PDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 119 PM PDT FRI MAY 6 2016 NVZ031-062100- NORTHERN ELKO COUNTY NV- 119 PM PDT FRI MAY 6 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ELKO COUNTY UNTIL 200 PM PDT... AT 118 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13 MILES WEST OF CONTACT...MOVING NORTHWEST AT 25 MPH. WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM...ALONG WITH PEA SIZED HAIL. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN ELKO COUNTY. LAT...LON 4169 11492 4164 11495 4168 11527 4187 11507 TIME...MOT...LOC 2018Z 121DEG 20KT 4170 11500 86
The office that day
Everything else NWS Elko, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 12:09 PM PDT | Special Weather Statement | LKN | 51 min | |
| May 6, 1:12 PM PDT | Special Weather Statement | LKN | 48 min | |
| May 6, 1:19 PM PDT | Special Weather Statement | LKN | 41 min | |
| May 6, 1:53 PM PDT | Special Weather Statement | LKN | 37 min | |
| May 6, 1:58 PM PDT | Severe Thunderstorm Warning | LKN | Humboldt | 32 min |
| May 6, 2:54 PM PDT | Special Weather Statement | LKN | Humboldt | 36 min |
| May 6, 3:05 PM PDT | Severe Thunderstorm Warning | LKN | Humboldt | 40 min |
Nearby
Severe Thunderstorm Warnings in Nevada, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.